Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 256, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2017, 8:00 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- Apr 30, 2017, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Forrest County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:07 PM CDT | HAIL 1 | 1 Nw Hattiesburg, MS | NICKEL TO QUARTER SIZE HAIL NEAR THE HATTIESBURG ZOO. |
| Apr 30, 8:09 PM CDT | HAIL 1 | 1 Ene West Hattiesburg, MS | QUARTER SIZE HAIL AT PCS SCHOOL IN HATTIESBURG. |
| Apr 30, 8:11 PM CDT | HAIL 1.75 | 1 Wnw Petal, MS | GOLF BALL SIZE HAIL REPORTED IN PETAL. |
| Apr 30, 8:12 PM CDT | HAIL 1.75 | 5 Nnw Hattiesburg, MS | GOLF BALL SIZE HAIL AT EXIT 69 OFF I-59. |
| Apr 30, 8:14 PM CDT | HAIL 1 | 2 Nnw Petal, MS | NICKEL TO QUARTER SIZE HAIL ALONG LEEVILLE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.8
The text
As transmitted.
227
WUUS54 KJAN 010100
SVRJAN
MSC035-073-010130-
/O.NEW.KJAN.SV.W.0256.170501T0100Z-170501T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
800 PM CDT SUN APR 30 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Forrest County in southeastern Mississippi...
Northeastern Lamar County in southeastern Mississippi...
* Until 830 PM CDT
* At 800 PM CDT, a severe thunderstorm was located near Purvis, or 9
miles south of West Hattiesburg, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hattiesburg and Oak Grove around 805 PM CDT.
West Hattiesburg around 810 PM CDT.
Petal, Rawls Springs and Sunrise around 815 PM CDT.
Macedonia around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3113 8954 3143 8940 3143 8914 3138 8914
3106 8935
TIME...MOT...LOC 0100Z 204DEG 52KT 3119 8940
HAIL...1.00IN
WIND...60MPH
$$
GRG1 follow-up statement
275
WWUS54 KJAN 010111
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
811 PM CDT SUN APR 30 2017
MSC035-073-010130-
/O.CON.KJAN.SV.W.0256.000000T0000Z-170501T0130Z/
Forrest MS-Lamar MS-
811 PM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN FORREST AND NORTHEASTERN LAMAR COUNTIES...
At 810 PM CDT, a severe thunderstorm was located over Petal, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Macedonia around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3132 8945 3143 8940 3143 8914 3138 8914
3121 8925
TIME...MOT...LOC 0110Z 215DEG 59KT 3133 8928
HAIL...1.00IN
WIND...60MPH
$$
GRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:49 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 30, 6:49 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 649 PM CDT Sun Apr 30 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Ceilings will continue to slowly rise through the evening with VFR conditions returning after 01/03Z. A few showers and possibly a thunderstorms will still be possible around KMEI and KHBG until 01/03Z. Southerly winds will become southwesterly after 01/06Z, but speeds will continue at 10 to 20 knots and gusts at 20 to 30 knots, especially after 01/15Z./26/ && .DISCUSSION...Tonight and Tomorrow: Cold front extends generally along the Mississippi river this afternoon and is working its way across the area. The bulk of the morning/early afternoon convection has shifted off to the east of the area, but stratiform and some embedded thunderstorms are occuring east of the I-55 corridor. Some shower/thunderstorm activity is developing behind this stratiform shield, but feel these storms will remain below strong/severe limits as the area has been worked over from the morning/early afternoon storms. The cold front will move across the area this afternoon through the evening hours and this will bring in drier air along with clearing skies as we get into the overnight hours. The winds will be breezy out of the southwest after frontal passage overnight. Monday will be a nice but breezy day across the ArkLaMiss with mainly clear skies and highs in the mid/upper 70s. The winds will gusty out of the southwest tomorrow afternoon, with gusts from 25-30 mph. /15/ Monday night through Sunday: Monday evening our winds aloft will become near zonal as the closed low lifts farther to the northeast across the Great Lakes region. A weak 1015mb surface high is expected to be centered just off the southeast Louisiana coast. The surface high will drift over southeast Mississippi and aid in radiational cooling that will send temperatures into the lower 50s Tuesday morning. Normal morning lows run in the upper 50s. Zonal flow aloft will continue Tuesday as the surface high shifts slightly east. Under decent insolation, temperatures will warm into the low to mid 80s, which is a few degrees warmer than normal. The dry weather will last into Wednesday morning but our winds aloft will back to the southwest and waa will strengthen over our west in advance of a northern stream shortwave digging over the Plains. The GFS is perhaps the most aggressive with this system in closing a low off over Arkansas by Thursday morning and generating a deeper 1103mb surface low that looks to track across or northwest zones Wednesday night. Wl start off Wednesday morning with a PWAT less around three quarters of an inch but by evening ahead of the cold front, models show PWATs surging to near two inches across our southwest. The GFS and Canadian depict strongest convection across our southern zones and south Wednesday night. Considering the instability and shear, a few strong to severe storms with heavy rainfall look possible. The GFS appears to be the outlier this model run with a less progressive evolution of the system. Model consensus ends the main rain chances over our CWA late Thursday afternoon although an amplified upper level trough will remain over our region until lifting out Saturday. As a result low chances of light rain will continue over our northeast through Friday. Elsewhere, dry weather is expected Thursday evening through Sunday. Cooler than normal temperatures are expected Thursday through Saturday morning. Highs Thursday and Friday will be in the 60s at most locations. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 52 78 53 83 / 15 0 0 3 Meridian 54 78 49 83 / 45 0 0 3 Vicksburg 51 78 52 84 / 9 0 0 3 Hattiesburg 53 81 51 85 / 29 0 0 1 Natchez 51 78 53 83 / 10 0 0 1 Greenville 51 76 54 81 / 8 0 0 4 Greenwood 52 75 51 81 / 13 0 0 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 30, 3:24 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 324 PM CDT Sun Apr 30 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 012030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 324 PM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Apr 30, 3:07 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 S LAUREL 31.67N 89.14W
04/30/2017 JONES MS EMERGENCY MNGR
FLASH FLOODING NEAR THE INTERSECTION OF
JULIAN STREET AND ELLISVILLE BLVD.
&&
TWLocal storm report, Apr 30, 3:08 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 S LAUREL 31.68N 89.14W
04/30/2017 JONES MS EMERGENCY MNGR
FLASH FLOODING ALONG QUEEN STREET.
&&
TWLocal storm report, Apr 30, 3:10 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 4 E LAUREL 31.70N 89.07W
04/30/2017 JONES MS EMERGENCY MNGR
TREES DOWN ALONG HWY 184.
&&
TWLocal storm report, Apr 30, 4:48 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM TSTM WND DMG 6 ESE GREENWOOD 33.49N 90.09W
04/30/2017 CARROLL MS BROADCAST MEDIA
STRUCTURAL DAMAGE REPORTED AT THE
GREENWOOD-LEFLORE AIRPORT.
&&
TWLocal storm report, Apr 30, 4:53 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 1 E VAIDEN 33.33N 89.74W
04/30/2017 CARROLL MS BROADCAST MEDIA
MOBILE HOME AND A HOUSE SUSTAINED STRUCTURAL
DAMAGE WITHIN THE CITY LIMITS OF VAIDEN.
&&
TWSpecial weather statement, Apr 30, 7:47 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
747 PM CDT SUN APR 30 2017
MSZ073-074-010115-
Lamar MS-Forrest MS-
747 PM CDT SUN APR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT FORREST AND EASTERN LAMAR
COUNTIES UNTIL 815 PM CDT...
At 747 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lumberton, or 13 miles north of Poplarville, moving northeast at
65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Purvis and Rock Hill around 755 PM CDT.
Pine Ridge around 800 PM CDT.
West Hattiesburg and Oak Grove around 805 PM CDT.
Petal, Sunrise and Rawls Springs around 810 PM CDT.
Macedonia around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3100 8962 3143 8937 3143 8915 3102 8915
3095 8934
TIME...MOT...LOC 0047Z 210DEG 55KT 3103 8949
GRGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:47 PM CDT | Special Weather Statement | JAN | Forrest | 28 min |
| Apr 30, 8:13 PM CDT | Special Weather Statement | JAN | Jones | 32 min |
| Apr 30, 9:01 PM CDT | Special Weather Statement | JAN | Clarke | 29 min |
| Apr 30, 9:50 PM CDT | Flash Flood Warning | JAN | Forrest, Jones, Lamar | 3 hr |
| Apr 30, 10:51 PM CDT | Special Weather Statement | JAN | Clarke | 54 min |
| Apr 30, 10:57 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
| Apr 30, 10:59 PM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.